Laboratory tester 001
76 year old male living alone. Found obtunded at home by neighbours. Breathing rapidly and muttering incoherently. No other history available.
Admission arterial blood gas shown (note that despite the labeling this specimen is arterial):
Q1: Describe the arterial blood gas results
The first step: is the patient acidaemic or alkalaemic?
there is severe acidaemia
The second step: is there a metabolic acidosis or a respiratory acidosis or both?
there is a severe metabolic acidosis
The third step: is there appropriate compensation?
The estimated expected CO2 is 1.5xHCO3 + 8
i.e. approximately 13 so its pretty close
The fourth step: what is the nature of the metabolic acidosis?
The anion gap is markedly elevated at 35 [(Na+ K+) - (Cl-+HCO3-)]
The fifth step: is there a coexistent normal anion gap acidosis or pre-existing metabolic alkalosis?
If the high anion gap acidosis is the only metabolic disturbance, the bicarbonate drops by the same degree that the anion gap rises. In this case, assuming a normal anion gap of 12, the anion gap has increased by 23 while the HCO3- has decreased by 23. Assuming a normal HCO3- of 26 the bicarbonate has decreased by 23 to finish up at 3. So the high anion gap metabolic acidosis is the only metabolic disturbance.
If the bicarbonate drops less than anticipated, it must have started off at a higher level than you normally expect (i.e. there must be a pre-existing metabolic alkalosis)
If the bicarbonate drops more than anticipated, there must be another source of acidosis (i.e. a co-existent normal anion gap acidosis)
The final step: summarise
There is a severe high anion gap metabolic acidosis (HAGMA) with appropriate respiratory compensation
Q2: What are the causes of metabolic acidosis with raised anion gap?
The simple way of remembering is to remember only four, using the mnemonic LTKR (“left total knee replacement”):
The complicated way is to use the mnemonic CAT-MUDPILES:
Cyanide, carbon monoxide
Phenformin, pyroglutamic acid, paraldehyde, propylene glycol, paracetamol
Lactate (numerous causes)
Ethanol, ethylene glycol
In this case the cause was renal failure: